insulin vs Metformin

By Skatinlayton Latest Reply 2015-01-11 07:23:29 -0600
Started 2015-01-10 08:46:25 -0600

I am wondering if I should ask my doc about Metformin instead of insulin. My numbers average righgt around 100. This is with 9mg of Novalog with meals and 40 of Lantus at night. I changed my diet in October 0f 2014 and this has brought on a lot of lows. I guess the only way to know for sure is to ask my Doc. But I would like to hear your opinions.

6 replies

Skatinlayton 2015-01-11 07:23:29 -0600 Report

The insulin was regulated nearly daily when first changing my diet. The insulin need was decreasing so rapidly that my Dr had me making my own changes then reporting to him daily by fax. I read somewhere that Metformin will cause less lows. Here's hoping.

lilleyheidi 2015-01-11 00:30:56 -0600 Report

Definitely do a check in with your doc about the idea of lowering or changing your dosages with your diet change and if you've had any weight loss. I've changed my diet to low carb and had a considerable drop in my insulin dosages. I am hoping to get off all insulin this year. Best of health. Heidi

Jibber Jabber
Jibber Jabber 2015-01-10 13:00:42 -0600 Report

I don't take insulin but I have read enough to know that anytime you change your diet significantly your insulin needs to be adjusted accordingly…and even sometimes just losing weight makes an adjustment necessary…Hopefully you have a doc you can actually get on the phone so you can tell him what is happening…if not make an appointment ASAP…

Type1Lou 2015-01-10 10:35:27 -0600 Report

Because you've changed your diet, your insulin doses may need adjusting down as well. You should discuss this with your doctor. If you've lost some weight, you may also have increased your body's sensitivity to insulin. It's all about maintaining the right balance. Lows are no fun. Has your doctor given you a carb to insulin ratio for your Novolog and discussed a "sliding scale" with you? If not, you could be overdosing with a set amount of insulin at each meal. Your Novolog dosage should be determined by how many carbs you are eating and also by what your BG before your meal…(this is where the "sliding scale" comes in. If you are seeing a PCP for your diabetes, you may wish to consider seeing an endocrinologist. I would also recommend reading Gary Scheiner's book "Think Like a Pancreas". It is my go-to manual for treating my diabetes with insulin and has helped me understand why things happen and what I need to do.

GabbyPA 2015-01-10 10:15:34 -0600 Report

Insulin has less lasting side effects than metformin. A reduction in your insulin intake might help prevent the lows. This is for sure a question for your doctor and your goals.